Iowa, 2013

Flash Flooding and Damaging Wind in Iowa, June 26, 2013

June 26, 2013 · NWS DVN · 5 events in 4 counties and zones

A disturbance moving across the Upper Midwest interacted with a stalled frontal boundary that stretched from central Minnesota southeastward across northeastern Iowa. Slow moving showers and thunderstorms produced heavy rainfall across already saturated ground in Buchanan, Delaware, Dubuque, and northern Linn and Jones Counties that produced widespread flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance moving across the Upper Midwest interacted with a stalled frontal boundary that stretched from central Minnesota southeastward across northeastern Iowa. Slow moving showers and thunderstorms produced heavy rainfall across already saturated ground in Buchanan, Delaware, Dubuque, and northern Linn and Jones Counties that produced widespread flash flooding. The heaviest rains fell across southern Buchanan and northern Linn Counties where 4 to 6 inches of rain was reported from Quasqueton to Independence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 11:18 PM CST, 52 minutes earlier.

Area forecast discussion, Jun 25, 11:18 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 AM CDT WED JUN 26 2013

.SYNOPSIS...
ISSUED AT 319 PM CDT TUE JUN 25 2013

THE ACTIVE WEATHER PATTERN REMAINS OVER THE REGION TODAY.  AN UPPER
RIDGE WAS LOCATED OVER THE CENTRAL U.S. WITH A S/W OVER THE NORTHERN
ROCKIES.  AT THE SURFACE LOW PRESSURE WAS OVER THE DAKOTAS WITH A
WARM FRONT EXTENDING SOUTHEAST THROUGH EASTERN IOWA AND NORTHERN
ILLINOIS.  THE AIRMASS SOUTH OF THE WARM FRONT WAS MOIST WITH THE H8
ANALYSIS SHOWING A RIBBON OF 12C TO 15C PLUS DEWPOINTS FROM TEXAS
INTO IOWA AND NEBRASKA. BY EARLY AFTERNOON SCATTERED TSRA WERE
DEVELOPING AGAIN OVER SOUTHEAST IOWA AND WEST CENTRAL IL.  THESE
SHRA/TSRA WERE ASSOCIATED WITH A SMALL VORT THAT WAS EVIDENT IN THE
LATEST VISIBLE SATELLITE IMAGERY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 319 PM CDT TUE JUN 25 2013

THE FLASH FLOOD THREAT REMAINS A REAL CONCERN OVER THE AREA FOR
TONIGHT WITH THE WARM FRONT OVER THE NORTHERN CWFA AND PW/S FORECAST
TO INCREASE AROUND 2 INCHES NEAR THE BOUNDARY THIS EVENING.
INCREASING SWLY H8 WINDS THIS EVENING AND MUCAPES AROUND 2000J/KG
SOUTH OF THE FRONT SHOULD SUPPLY ENOUGH FORCING AND INSTABILITY TO
INITIATE THUNDERSTORMS OVER THE NORTHERN HALF OF IOWA BY LATE
EVENING.  THIS SCENARIO WOULD FAVOR THE NORTHERN HALF OF THE CWFA
FOR A HEAVY RAIN THREAT...SO WILL CONTINUE TO THE FLASH FLOOD WATCH
OVERNIGHT.  MESOSCALE MODELS WERE SUGGESTING THE STORMS WILL
PROPAGATE TO THE SOUTH INTO THE SOUTHERN CWFA BY LATE EVENING.  IF
THIS OCCURS THEY COULD BRING SOME HEAVY RAIN TO AREAS SOUTH OF
I80...BUT THE GROUND OVER THE SOUTHERN CWFA IS DRIER AND COULD SOAK
UP A GOOD RAIN...LIMITING A WIDESPREAD FLASH FLOODING THREAT. THERE
WILL ALSO BE A SEVERE WEATHER RISK WITH THE STORMS OVERNIGHT WITH
WIND AND HAIL THE MAIN CONCERNS.

FOR WEDNESDAY THE OVERNIGHT CONVECTION SHOULD STABILIZE THE
AIRMASS FOR THE MORNING HOURS. BY AFTERNOON THE NORTHERN ROCKIES
S/W AND WEAK COLD FRONT SHOULD BE MOVING THROUGH THE REGION. THE
TIME OF THESE FEATURES PASSING THROUGH SUGGESTS THE THREAT OF
SIGNIFICANT THUNDERSTORM DEVELOPMENT AND HEAVY RAIN WILL BE EAST
OF THE FORECAST AREA SO THE EXPIRATION TIME OF THE FLASH FLOOD
WATCH WILL REMAIN 7 AM WEDNESDAY. DESPITE THE SURFACE BOUNDARY
MOVING THROUGH THE WARM HUMID CONDITIONS WILL REMAIN OVER THE AREA
THROUGH THE AFTERNOON. WEDNESDAY HIGHS SHOULD STILL BE IN THE 80S
TO NEAR 90.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 319 PM CDT TUE JUN 25 2013

REMNANT CONVECTION FROM WEDNESDAY AFTERNOON SHOULD LINGER INTO THE
EARLY EVENING BEFORE DISSIPATING. AS SUCH SCHC POPS ARE OVER ROUGHLY
THE EASTERN THIRD OF THE CWFA DURING THE EVENING.

AFTER MIDNIGHT AND THROUGH THURSDAY QUIET AND DRY CONDITIONS SHOULD
BE SEEN ACROSS THE AREA. A LACK OF FORCING SHOULD PRECLUDE ANY
CONVECTION FROM DEVELOPING FOR MUCH OF THE DAY ON THURSDAY.

THURS NIGHT THE MCS TOOLS ARE GIVING A WEAK SIGNAL SUGGESTING SOME
LOOSELY ORGANIZED CONVECTION DEVELOPING IN SOUTHERN IOWA LATE THURS
AFTERNOON/EVENING AND THEN MOVING GENERALLY SOUTHEAST THURS NIGHT.
IF CORRECT...THIS CONVECTION WOULD CATCH THE FAR SOUTHWEST PART OF
THE CWFA. GIVEN THE OVERALL UNCERTAINTY IN MOISTURE AND FORCING...
HAVE OPTED TO GO WITH SCHC POPS IN THE FAR SOUTHWEST PARTS OF THE
CWFA THURS NIGHT.

ON FRIDAY THERE ARE DISAGREEMENTS AMONG THE MODELS BUT WHAT IS
SUGGESTED IS A RESPECTABLE VORT MAX/SHORT WAVE WILL COME DOWN IN THE
NORTHWEST FLOW DURING THE AFTERNOON HOURS. DIURNAL HEATING MAY BE
ENOUGH TO GENERAL AFTERNOON ISOLATED CONVECTION OVER ROUGHLY THE
EASTERN HALF OF THE CWFA.

FRIDAY NIGHT ON...
THE MODEL CONSENSUS HAS SCHC POPS OVER ROUGHLY THE NORTHEAST THIRD
OF THE CWFA. IF CONVECTION DEVELOPS FRI AFTERNOON IT WOULD LINGER
INTO THE EVENING BEFORE DISSIPATING.

THE OVERALL FLOW PATTERN ALOFT CHANGES FOR THE WEEKEND AND EARLY
NEXT WEEK. THERE IS DISAGREEMENT ON PLACEMENT AND STRENGTH OF THE
OVERALL FEATURES BUT THE GLOBAL MODELS GENERALLY AGREE THAT AN UPPER
LOW WILL BE EITHER OVER OR JUST EAST OF THE AREA. WITH A COLD POOL
ALOFT AND DISTURBANCES ROTATING AROUND THE LOW THERE SHOULD BE A
THREAT OF DIURNAL SHOWERS BOTH SATURDAY AND SUNDAY
AFTERNOON/EVENING. THE MODEL CONSENSUS HAS SCHC/CHC POPS REFLECTING
THIS WITH TEMPERATURES AROUND NORMAL.

THE MODEL CONSENSUS CURRENTLY HAS SUNDAY NIGHT MAINLY DRY AS THE
UPPER LOW MOVES INTO THE OHIO VALLEY.

MONDAY/TUESDAY NORTHWEST FLOW ALOFT IS WELL ESTABLISHED ACROSS THE
MIDWEST. ALTHOUGH HIGHLY SMOOTHED...THE MODELS SHOW NUMEROUS WEAK
DISTURBANCES EMBEDDED IN THE FLOW. ANY ONE OF THESE FEATURES MAY BE
CAPABLE OF GENERATING DIURNAL CONVECTION IF SUFFICIENT LIFT AND
MOISTURE ARE AVAILABLE. THE MODEL CONSENSUS HAS SCHC/CHC POPS FOR
BOTH MONDAY AND TUESDAY REFLECTING THIS.                ..08..

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1210 AM CDT WED JUN 26 2013

SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS EARLY THIS
MORNING AS AN UPPER LEVEL IMPULSE MOVES THROUGH THE AREA. CID AND
DBQ WILL BE MOST IMMEDIATELY IMPACTED...WITH MLI AND BRL TO
FOLLOW BY 3 AM. TEMPO GROUPS FOR THUNDERSTORMS ARE RATHER
CONSERVATIVE WITH IFR TO MVFR CONDITIONS...BUT STORMS WILL BE CAPABLE OF
PERIODS OF VERY HEAVY RAIN...HAIL AND LIFR CONDITIONS. THERE IS
SOME UNCERTAINTY IN THE HOW THESE STORMS WILL EVOLVE AND EXIT
OVERNIGHT...AND FOR NOW HAVE TEMPO GROUPS TRANSITIONING TO VCTS
WORDING. WEDNESDAY...A FRONT WILL BRING A WIND SHIFT AND POSSIBLY
PRODUCE SOME SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...BUT
THIS POTENTIAL IS TOO UNCERTAIN TO MENTION IN THE TAFS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL FROM 15Z ONWARD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BUREAU-CARROLL-
     HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

MO...NONE.
&&

SYNOPSIS...DLF
SHORT TERM...DLF
LONG TERM...08
AVIATION...SHEETS
Hazardous weather outlook, Jun 25, 8:50 AM CST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 AM CDT TUE JUN 25 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
950 AM CDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE
OUTLOOK AREA. LOCALLY HEAVY RAINFALL WITH WIDESPREAD 1 TO 3 INCHES
WILL BE LIKELY. SOME STORMS MAY BECOME SEVERE...MAINLY THIS AFTERNOON
AND EVENING. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS TO 70 MPH
AND ALSO LARGE HAIL UP TO THE SIZE OF HALF DOLLARS. AN ISOLATED
TORNADO MAY ALSO BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS GENERALLY ALONG AND NORTH
OF INTERSTATE 80 THROUGH WEDNESDAY MORNING.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
THE ENTIRE AREA.

AREA RIVERS ARE RISING WITH MANY POINTS TO EXPERIENCE MODERATE TO
MAJOR RIVER FLOODING. SEE THE LATEST RIVER PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED EARLY WEDNESDAY MORNING AS THE SYSTEM
FOR TONIGHT EXITS THE AREA TO THE EAST.  ISOLATED SEVERE WIND GUSTS
OF 60 MPH OR HAIL OVER QUARTER SIZED MAY BE POSSIBLE.

REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED DURING THE AFTERNOON
ACROSS AREAS MAINLY EAST OF THE MISSISSIPPI RIVER AS A COLD FRONT
MOVES THROUGH THE AREA.  SEVERE STORMS ARE POSSIBLE...MOSTLY ACROSS
PARTS OF ILLINOIS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.
REPORTS OF HEAVY RAINFALL TOTALS OVER 1 INCH AND ADDITIONAL WATER
ISSUES WOULD BE APPRECIATED.

14/NICHOLS

In the hours before

Special weather statement, Jun 25, 7:11 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT TUE JUN 25 2013

ILZ026-035-260200-
MCDONOUGH-WARREN-
811 PM CDT TUE JUN 25 2013

...STRONG THUNDERSTORM WITH HEAVY RAIN   ...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLCHESTER...OR NEAR MACOMB...MOVING
NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MACOMB AROUND 815 PM CDT...
  6 MILES SOUTHEAST OF SCIOTA AROUND 820 PM CDT...
  GOOD HOPE AND BARDOLPH AROUND 825 PM CDT...
  9 MILES NORTHWEST OF NEW PHILADELPHIA AROUND 830 PM CDT...
  BUSHNELL AROUND 835 PM CDT...
  LITTLE SWAN LAKE...PRAIRIE CITY AND 9 MILES SOUTHEAST OF ROSEVILLE
  AROUND 845 PM CDT...

ONE HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 45 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...HEAVY RAIN...ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN WILL OCCUR WITH THIS STORM...WITH RAINFALL
AMOUNTS OF AN INCH OR MORE POSSIBLE IN LESS THAN AN HOUR. THIS WILL
LEAD TO PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS. IN
ADDITION...MOTORISTS SHOULD BE PREPARED FOR POOR VISIBILITIES IN THE
HEAVY RAIN.

LAT...LON 4041 9088 4079 9063 4068 9043 4050 9044
      4031 9068
TIME...MOT...LOC 0108Z 213DEG 25KT 4045 9071

12
Local storm report, Jun 25, 7:47 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             BUSHNELL                40.55N 90.50W
06/25/2013  E0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            HEAVY RAIN REPORTED AS WELL.

&&

GROSS
Local storm report, Jun 25, 8:18 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HAIL             1 S PRAIRIE CITY        40.61N 90.46W
06/25/2013  E1.00 INCH       MCDONOUGH          IL   PUBLIC

            HAIL HALF INCH UP TO AROUND AN INCH IN DIAMETER REPORTED.

&&
Local storm report, Jun 26, 12:02 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 AM CDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     HAIL             4 N URBANA              42.28N 91.87W
06/26/2013  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

&&

DLS

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Buchanan

When
June 26, 12:10 AM CST to 7:00 AM CST
Where
Buchanan County, 0.51 mi W of Independence to 0.52 mi SE of Otterville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.470, -91.890

Major flash flooding developed in Independence as very heavy rain fell across Buchanan County on the early morning hours of July 26. Heavy rains continued through 7am with flash flooding ending later that morning. Rainfall amounts ranged from 3.95 inches at Winthrop to 5.31 inches at Quasqueton to 6.10 inches on the north side of Independence.

Flash Flood, Linn

When
June 26, 1:45 AM CST to 7:00 AM CST
Where
Linn County, 0.51 mi E of Central City to 2.49 mi E of Waubeek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.200, -91.520

The Emergency Manager for Linn County reported street flooding in Central City as well as major flash flooding occurring in Walker. Rainfall amounts in Linn County ranged from 1.02 inches at Coggon to 2.50 inches 1 mile south-southeast of Cedar Rapids.

Thunderstorm Wind, Linn

When
June 26, 1:45 AM CST
Where
Linn County, 1.69 mi WSW of Bertram
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.940, -91.560

Trees were reported down near the intersection of Highways 30 and 13.

Flash Flood, Jones

When
June 26, 3:37 AM CST to 7:00 AM CST
Where
Jones County, 4.3 mi NW of Monticello to 4.27 mi NNW of Monticello
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.280, -91.250

A car was stranded on County Road B62 at Silver Creek due to flash flooding. The only rainfall report was 1.20 inches in Wyoming.

Flash Flood, Delaware

When
June 26, 5:14 AM CST to 8:00 AM CST
Where
Delaware County, Hopkinton to 0.43 mi SE of Hopkinton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.350, -91.250

The Emergency Manager for Delaware County passed along a report of damage to a bridge and home along Buck Creek. 4.20 inches of rain fell in Ryan. The time of the event was estimated from radar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463718, 463719, 463723, 463721, 463724.